Advertisement

Edge Disjoint Paths in Moderately Connected Graphs

  • Satish Rao
  • Shuheng Zhou
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4051)

Abstract

We study the Edge Disjoint Paths (EDP) problem in undirected graphs: Given a graph G with n nodes and a set \({\mathcal T}\) of pairs of terminals, connect as many terminal pairs as possible using paths that are mutually edge disjoint. This leads to a variety of classic NP-complete problems, for which approximability is not well understood. We show a polylogarithmic approximation algorithm for the undirected EDP problem in general graphs with a moderate restriction on graph connectivity; we require the global minimum cut of G to be Ω(log5 n). Previously, constant or polylogarithmic approximation algorithms were known for trees with parallel edges, expanders, grids and grid-like graphs, and most recently, even-degree planar graphs. These graphs either have special structure (e.g., they exclude minors) or there are large numbers of short disjoint paths. Our algorithm extends previous techniques in that it applies to graphs with high diameters and asymptotically large minors.

Keywords

Planar Graph Disjoint Path Parallel Edge Expander Graph Split Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Andrews, M., Chuzhoy, J., Khanna, S., Zhang, L.: Hardness of the undirected edge-disjoint paths problem with congestion. In: Proceedings of the 46th IEEE FOCS (2005)Google Scholar
  2. 2.
    Andrews, M., Zhang, L.: Hardness of the undirected congestion minimization problem. In: Proceedings of the 37th ACM STOC (2005)Google Scholar
  3. 3.
    Andrews, M., Zhang, L.: Hardness of the undirected edge-disjoint path problem. In: Proceedings of the 37th ACM STOC (2005)Google Scholar
  4. 4.
    Andrews, M., Zhang, L.: Logarithmic hardness of the directed congestion minimization problem. In: Proceedings of the 38th ACM STOC (2006)Google Scholar
  5. 5.
    Aumann, Y., Rabani, Y.: Improved bounds for all-optical routing. In: Proceedings of the 6th ACM-SIAM SODA, pp. 567–576 (1995)Google Scholar
  6. 6.
    Awerbuch, B., Gawlick, R., Leighton, F.T., Rabani, Y.: On-line admission control and circuit routing for high performance computing and communication. In: Proceedings of the 35th IEEE FOCS, pp. 412–423 (1994)Google Scholar
  7. 7.
    Broder, A., Frieze, A., Upfal, E.: Existence and construction of edge-disjoint paths on expander graphs. SIAM Journal of Computing 23, 976–989 (1994)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chekuri, C., Khanna, S.: Edge disjoint paths revisited. In: Proceedings of the 14th ACM-SIAM SODA (2003)Google Scholar
  9. 9.
    Chekuri, C., Khanna, S., Shepherd, F.B.: The all-or-nothing multicommodity flow problem. In: Proceedings of the 36th ACM STOC (2004)Google Scholar
  10. 10.
    Chekuri, C., Khanna, S., Shepherd, F.B.: Edge-disjoint paths in planar graphs. In: Proceedings of the 45th IEEE FOCS (2004)Google Scholar
  11. 11.
    Chekuri, C., Khanna, S., Shepherd, F.B.: Multicommodity flow, well-linked terminals, and routing problems. In: Proceedings of the 37th ACM STOC (2005)Google Scholar
  12. 12.
    Chekuri, C., Khanna, S., Shepherd, F.B.: Edge-disjoint paths in planar graphs with constant congestion. In: Proceedings of the 38th ACM STOC (2006)Google Scholar
  13. 13.
    Chekuri, C., Khanna, S., Shepherd, F.B.: An \({O}(\sqrt{n})\) approximation and integrality gap for disjoint paths and unsplittable flow. Journal of Theory of Computing 2, 137–146 (2006)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Chuzhoy, J., Naor, J.: New hardness results for congestion minimization and machine scheduling. In: Proceedings of the 36th ACM STOC, pp. 28–34 (2004)Google Scholar
  15. 15.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Primal-dual approximation algorithms for integral flow and multicut in trees. In: Proc. of the 20th ICALP (1993)Google Scholar
  16. 16.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Approximate max-flow min-(multi)cut theorems and their applications. SIAM J. of Computing 25, 235–251 (1996)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Guruswami, V., Khanna, S., Rajaraman, R., Shepherd, F.B., Yannakakis, M.: Near-optimal hardness results and approximation algorithms for edge-disjoint paths and related problems. In: Proceedings of the 31th ACM STOC (1999)Google Scholar
  18. 18.
    Karger, D.R.: Random sampling in cut, flow, and network design problems. In: Proceedings of the 26th ACM STOC (1994)Google Scholar
  19. 19.
    Khandekar, R., Rao, S., Vazirani, U.: Graph partitioning using single commodity flows. In: Proceedings of the 38th ACM STOC (2006)Google Scholar
  20. 20.
    Kleinberg, J.: An approximation algorithm for the disjoint paths problem in even-degree planar graphs. In: Proceedings of the 46th IEEE FOCS (2005)Google Scholar
  21. 21.
    Kleinberg, J., Rubinfeld, R.: Short paths in expander graphs. In: Proceedings of the 37th IEEE FOCS (1996)Google Scholar
  22. 22.
    Kleinberg, J., Tardos, E.: Approximations for the disjoint paths problem in high-diameter planar networks. In: Proceedings of the 27th ACM STOC (1995)Google Scholar
  23. 23.
    Kleinberg, J., Tardos, E.: Disjoint paths in densely embedded graphs. In: Proceedings of the 36th IEEE FOCS, pp. 52–61 (1995)Google Scholar
  24. 24.
    Kleinberg, J.M.: Approximation Algorithms for Disjoint Paths Problems. PhD thesis. MIT, Cambridge (1996)Google Scholar
  25. 25.
    Kolliopoulos, S.G., Stein, C.: Approximating disjoint-path problems using greedy algorithms and packing integer programs. In: Bixby, R.E., Boyd, E.A., Ríos-Mercado, R.Z. (eds.) IPCO 1998. LNCS, vol. 1412, Springer, Heidelberg (1998)CrossRefGoogle Scholar
  26. 26.
    Kolman, P., Scheideler, C.: Simple on-line algorithms for the maximum disjoint paths problem. In: Proceedings of the 13th ACM SPAA (2001)Google Scholar
  27. 27.
    Obata, K.: Approximate max-integral-flow/min-multicut theorems. In: Proceedings of the 36th ACM STOC (2004)Google Scholar
  28. 28.
    Raghavan, P., Thompson, C.D.: Randomized roundings: a technique for provably good algorithms and algorithms proofs. Combinatorica 7, 365–374 (1987)MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Robertson, N., Seymour, P.D.: An outline of a disjoint paths algorithm. Paths, Flows and VLSI-design, Algorithms and Combinatorics 9, 267–292 (1990)MathSciNetGoogle Scholar
  30. 30.
    Srinivasan, A.: Improved approximations for edge-disjoint paths, unsplittable flow, and related routing problems. In: Proceedings of the 38th IEEE FOCS (1997)Google Scholar
  31. 31.
    Varadarajan, K., Venkataraman, G.: Graph decomposition and a greedy algorithm for edge-disjoint paths. In: Proceedings of the ACM-SIAM SODA (2004)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Satish Rao
    • 1
  • Shuheng Zhou
    • 2
  1. 1.University of CaliforniaBerkeleyUSA
  2. 2.Carnegie Mellon UniversityPittsburghUSA

Personalised recommendations